Slurred speech spells trouble...

Hilary Wyllie, Carlo Canepa, Titilopemi Oladosu

Research output: Contribution to journalArticlepeer-review

3 Downloads (Pure)

Abstract

An 86-year-old lady was referred to the TIA clinic with recurrent episodes of slurred speech, disorientation and flashing lights in her vision. She was known to have difficult to control hypertension and atrial fibrillation, but had been stable on warfarin for many years with no previous vascular events or bleeding episodes. MRI imaging showed a large number of cerebral microbleeds in a lobar distribution, and also 2 small acute subcortical infarcts in the right frontal lobe. The appearances overall were suggestive of cerebral amyloid angiopathy. Her recurrent and stereotyped symptoms were felt to be more in keeping with transient focal neurological events (TFNE) related to cerebral amyloid angiopathy rather than TIAs. However, this left us with a dilemma as to whether to stop or continue warfarin treatment in the light of her acute infarcts and established atrial fibrillation.
Original languageEnglish
Article number1000339
JournalJournal of Molecular Biomarkers & Diagnosis
Volume8
Issue number4
DOIs
Publication statusPublished - 26 Apr 2017

Keywords

  • Cerebral amyloid angiopathy
  • Hypertension
  • trial fibrillation
  • Transient focal neurological events
  • Warfarin

Cite this